On a certain family of generalized Laguerre polynomials. (English) Zbl 1053.11083

From the abstract: Following the work of Schur and Coleman, we prove the generalized Laguerre polynomial \(L_n^{(-3-n)}(x)=\sum_{j=0}^n \frac{1}{j!}\frac{(n-j+1)(n-j+2)}{2}x^j \) is irreducible over the rationals for all \(n\geq 1\) and has Galois group \(A_n\) if \(n+1\) is an odd square, and \(S_n\) otherwise. We also show that for certain negative integer values of \(\alpha\), Greek and certain congruence classes of \(n\) modulo 8, the splitting field of \(L_n^{\alpha}(x)\) can be embedded in a double cover.


11R09 Polynomials (irreducibility, etc.)
11C08 Polynomials in number theory
33C45 Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.)
Full Text: DOI


[1] Chebyshev, P.I, Sur la totalité des nombres premiers inférieurs à une limite donnée, J. math., 17, 341-365, (1852)
[2] Coleman, R.F, On the Galois groups of the exponential Taylor polynomials, L’enseignement math., 33, 183-189, (1987) · Zbl 0672.12004
[3] Dumas, G, Sur quelques cas d’irréducibilité des polynomes à coefficients rationnels, J. math. pures appl., 2, 191-258, (1906) · JFM 37.0096.01
[4] Feit, W, \(Ã5\) and \(Ã7\) are Galois groups over number fields, J. algebra, 104, 231-260, (1986)
[5] M. Filaseta, A generalization of an irreducibility theorem of I. Schur, in: B.C. Berndt, H.G. Diamond, A.J. Hildebrand (Eds.), Analytic Number Theory, Vol. 1, Progr. Math. 138. · Zbl 0854.11052
[6] Filaseta, M; Lam, T.-Y, On the irreducibility of the generalized Laguerre polynomials, Acta arith., 105, 2, 177-182, (2002) · Zbl 1010.12001
[7] Gow, R, Some generalized Laguerre polynomials whose Galois groups are the alternating groups, J. number theory, 31, 201-207, (1989) · Zbl 0693.12009
[8] Hajir, F, Some \(Añ\)-extensions obtained from generalized Laguerre polynomials, J. number theory, 50, 206-212, (1995) · Zbl 0829.12004
[9] Jordan, C, Traité des substitutions et des équations algébriques, (1870), Gauthier-Villars Paris
[10] Jordan, C, Sur la limite de transitivité des groupes non alternés, Bull. soc. math. France, 1, 40-71, (1872-1873)
[11] Karpilovsky, G, Projective representations of finite groups, (1985), Marcel Dekker New York · Zbl 0571.20004
[12] Koblitz, N, P-adic numbers, p-adic analysis, and zeta-functions, (1984), Springer Berlin
[13] Ledet, A, On a theorem by Serre, Proc. AMS, 128, 27-29, (1999) · Zbl 0940.12002
[14] Pólya, G; Szegő, G, Problems and theorems in analysis II, (1976), Springer Berlin · Zbl 0311.00002
[15] I. Schur, Gemsammelte Abhandlungen, Vol. 3, Springer, Berlin, 1973.
[16] Serre, J.-P, A course in arithmetic, (1973), Springer Berlin
[17] Serre, J.-P, L’invariant De Witt de la forme tr(x2), Comment. math. helv., 59, 651-676, (1984) · Zbl 0565.12014
[18] Weiss, E, Algebraic number theory, (1963), Chelsea London
[19] E.A. Wrobel, On a Certain Class of Generalized Laguerre Polynomials, Master’s Thesis, University of North Carolina at Chapel Hill, 2003.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.